MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II BRONCHOVIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II BRONCHOVIDEOSCOPE
Model Number BF-Q180
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As part of our investigation, the service center followed up with the user facility regarding the reported event and was informed that the scope was not eto sterilized.The cleaning and disinfectant solutions used with the endoscope are ecolab optipro multi-enzymatic and hld with medivators rapicide pa( part a and b).The type of aer being used to reprocess the endoscope is a medivator dsd edge serial number (b)(4).There have not been any issues noted with the aer.The last pm for the aer was (b)(6) 2020.It is unknown when the last reprocessing in-service was conducted by an olympus endoscopy support specialist.All reprocessing personnel are trained on how to properly reprocess an endoscope.The endoscope is being stored in a medivator esc drying cabinet.An olympus endoscopy support specialist (ess) was dispatched to the user facility to assess their reprocessing practices and to provide reprocessing training if necessary.To date, the ess visit has not been finalized.In addition, the device was returned to the service center for evaluation.A visual inspection on the device found the bending section rubber stretched/removed/dry.An issue was noted with the continuity of the bending section.The image was checked and found a minor orange saturation.Light scratches were observed on the control body and scope connector of the scope.The cause of the reported event was determined.The legal manufacturer will review the content of this complaint for further evaluation.
 
Event or Problem Description
The service center was informed that the scope cultured positive multiple times after reprocessing.The user facility reported that the suction, biopsy port and tip were sampled using a swab and cultured.The microorganisms were detected from the suction port.The microorganism detected was staph.Bacillus and yeast.On (b)(6) 2019 there was bacillus species growing on the suction.This scope had not been used since (b)(6) 2019 when it was cultured.Staph.Aureus was present on the scope on (b)(6) 2020.There was no growth within five days after the scope was re-cultured on (b)(6) 2020.The scope was reprocessed on (b)(6) 2020 and the suction connector tested positive for yeast on (b)(6) 2020.The scope was disinfected again (hld) and re-cultured with no growth on (b)(6) 2020.The device sampling and culturing were performed as a random monthly testing.The device was not used on a patient with a known infection of the same microorganism.No patients were cultured and there were no patient infections reported.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and the in-service provided to the user facility staff.An olympus endoscopy support specialist (ess) has since provided an in-service for the user facility staff.The in-service included all pre-cleaning and manual cleaning information contained in the olympus manual.Upon completion of the in-service, the staff stated they understood all instructions that were provided.Based on the legal manufacturer's investigation, the device history record was reviewed and no issues were identified that could have caused or contributed to the reported issue.Although the legal manufacturer cannot conclusively determine the cause of the reported issue, the legal manufacturer suspects the issue may have occurred due to insufficient reprocessing or contamination possibly occurred during microbiological testing.We could not confirm any factor from the design nor structure of the device that would cause the reported event.The device¿s instructions for use provides the following warning: after using this instrument, reprocess and store it according to the instructions given in the endoscope¿s companion ¿reprocessing manual¿ with your endoscope model listed on the cover.Using improperly or incompletely reprocessed or stored instruments may cause patient cross-contamination and/or infection.

Brand Name
EVIS EXERA II BRONCHOVIDEOSCOPE
Common Device Name
BRONCHOVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10801342
Report Number8010047-2020-08646
Device Sequence Number14345036
Product Code EOQ
UDI-Device Identifier04953170339301
UDI-Public04953170339301
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K061313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBF-Q180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/12/2020
Supplement Date Received by Manufacturer12/13/2020
Initial Report FDA Received Date11/06/2020
Supplement Report FDA Received Date01/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1